It doesn’t take much online searching to find lots of information regarding the negative side-effects that the contraceptive pill is having on women’s mental health. I’ve come across some doctors and nurses who still like to deny that the contraceptive pill (or any other form of hormonal contraception) can have a negative effect on your mental health. However, there was outrage a few years ago when testing into a male contraceptive pill was halted due to it being seen as unsafe as it was having a negative effect on the participants’s mood swings and mental health (https://www.bbc.co.uk/news/health-47691567). The side-effects reported from the test were the same as those women have been reporting for years. So why is it okay for us women to suffer? Perhaps because us women are viewed as being emotionally unstable to begin with?
With my mental health being so bad at the moment I have been exploring all the ways in which I can improve it and assist my recovery. My experience with the contraceptive pill was relatively straight forward – I was first put on Microgynon and when I exhibited no side-effects I was changed to the cheaper option of Rigevidon. Rather surprisingly my prescription was just switched with a comment from the nurse telling me it was exactly the same as the one I was on. Rather naively I just took the prescription and went on my way.
After this swap my family and partner began to see changes in my behaviour, however when any of them would discuss it with me I would just blame it on the stresses I was facing at university.
Recently I wondered whether they had a point, perhaps the pill was negatively impacting on my mental health but by now I just thought it was me.
Now as many of you know I suffer from emetophobia and a lot of side effects with the pill can include nausea and vomiting. With my anxiety so bad at the moment I didn’t want to put myself in a position in which I would be worried about the side effects of a new pill. I decided perhaps it would be worth doing some research into the differences between Microgynon and Rigevidon, after all people only noticed a change in my behaviour after I switched.
Microgynon Vs Rigevidon
When I was first switched I remember the nurse telling me that it’s exactly the same pill, the same hormones, it’s just cheaper. Immediately alarm bells rang because surely for medication to be cheaper something about the ingredients or the manufacturing progress had to be of a lower standard? I decided that the nurse knew best, after all she had the degree in medicine and I didn’t, and so I rather blindly began my journey on Rigevidon.
Over the years I’ve occasionally looked online to see whether other people felt the way I was feeling. Every little thing wound me up, which was somewhat unlike me. For example, if someone cut me up on a round about I could literally feel my blood pressure rising inside of me or if someone made a snide comment I could no longer prevent myself from retaliating. I know my anxiety can cause me to be tense and ofter transfers into situations which results in me getting worked up but something about it felt different. I kept ignoring it and in the end it just became me.
However, during my most recent attempt at researching Rigevidon I came across some interesting information. This information stated that whilst the hormones in the pills wee the same there was a difference in the other ingredients used to produce the tablet.
What are the different ingredients?
I stumbled across this thread on the Student Room, you can read it here. The post explained the other ingredients in Rigevidon, I decided to do my own research to see whether I could find some evidence to support the claims in the thread.
Colloidal Anhydrous silica –
My reference for this one if from Wikipedia, however it’s interesting to see the variety of ways this ingredient is used. Including; as a drainage aid in paper making, an abrasive, moisture absorbent, Stabilizing and rigidizing refractory ceramic fiber blankets. Rather worryingly the majority of these uses are not oral. This begs the question as to how safe this ingredient is to be ingested.
Lactose Monohydrate 33MG –
The side effects of this ingredient are bloating, gas and loose stools/diarrhea.
I tried researching this ingredient but all the information I could find was very technical and including a lot of medical/scientific jargon that I was unable to understand.
Carmellose Sodium –
Rather worryingly this ingredient is most commonly found in eye drops.
Here’s a quote from The Student Room Thread, which explains it in a little more detail-
Colloidal Anhydrous Silica (not in Microgynon) this mineral has safety concerns as due to the formation of its particles it can get passed the blood/brain barrier and affect the brain which would explain the numerous reports of strokes,migraines and blood clots. It is also commonly used in PESTICIDES!!!
Lactose Monohydrate 33MG (differs to Microgynon) this can cause bloating.
Copovidone (not in Microgynon) it can have an effect on serotonin levels and is mainly used in anxiety and anti depression treatments. It can cause heart palpitations, excess sweating, dizziness, fatigue, sleeplessness and a stuffy nose.
Carmellose Sodium (not in Microgynon) is mainly used in eye drops and to treat eye problems. It can cause headaches, sore eyes, blurred vision and an optician would advise you to immediately stop taking it if you experience these things. I have read quite a few reports of people complaining of eyesight issues and headaches.
Having read about the ways in which most of these ingredients are normally used it’s worrying to know that we are orally ingesting them.
I suppose there is an argument that if you look into any medication you will find that some of the ingredients are detrimental to your health. However a huge number of women are reporting problems related to this pill and it raises the question as to why doctors and nurses are being pressured into prescribing this sub-standard pill when a safer alternative is available. Budget cuts should not be allowed to detrimentally affect people’s lives.
I wonder whether the person making this decision to swap to a cheaper pill is a bureaucratic man with no experience of the pill or a woman who has experienced the differing effects the contraceptive pill can have on your body and your mind.
I bet I can guess which one made this decision.
Further reading –
If you’d like to do a little more research into this then the following article is really interesting: https://www.express.co.uk/life-style/health/1087553/nhs-contraceptive-pill-microgynon-combined-rigevidon-side-effects-depression
This article explains that pills do not have to be exactly identical, there is a large margin for differences. Furthermore it is tested on a very small sample of people.
The results so far…
So now I’ve told you all about how evil Rigevidon is you may be wondering whether I have seen an improvement in myself since going back to Microgynon. The answer is yes I have seen an improvement. I feel like it takes a lot more to wind me up. I only switched about a month and a half ago so we’ll see whether there are any further improvements in my mental health.
Having noticed the improvement in myself I asked my boyfriend whether he thought I was different lately. His exact words were ‘you use to love an argument’. Thankfully since swapping back to Microgynon I’ve lost my confrontational side and find it much easier to let silly little things affect me so acutely.
I’m sure my blood pressure is thanking me for this.
A final word –
I remember over a year ago I went for a pill check-up and I voiced my concerns about the pill to the nurse who saw me. She told me it was highly unlikely that the pill was impacting on my mental health. However, when I recently went and asked to change pills the nurse I saw agreed with me that the pill was proven to have a negative effect on mental health.
I have since seen a third nurse at my surgery who fully supports my decision to revert back to Microgynon. She herself expressed her annoyance at the surgery’s best practice to prescribe Rigevidon. She told me about how it was the cheaper alternative and when I told her about the research mentioned above she did not seek to disprove me – I believe this response was confirmation of what I already knew.
If you feel that your contraceptive pill is in some way negatively impacting on either your mental or physical health then talk to someone about it. Unfortunately you might find a health professional unwilling to listen to you but if that’s the case keep trying. We know our own bodies. For years women have been reporting problems with mental health relating to the contraceptive pill but only recently have we been taken seriously.
If you feel your pill is wrong for you then keep asking to change!
I’d be interested to hear about your experiences with the contraceptive pills listed above or any others that you have taken.